International Overdose Awareness Day (IOAD) aims to honor the lives lost to an overdose, raise awareness of the issue, and reduce the stigma associated with a substance-related death. It acknowledges the grief felt by families and friends remembering those who have died. Through mourning and remembrance, people can celebrate the lives of their loved ones.
Charlotte County has seen a rise in the number of individuals who have experienced an overdose. Some of these have resulted in death. Deaths due to overdose are preventable. Through education and advocacy, we can help fight this community battle of drug addiction.
What are the Signs of a Drug Overdose?
Signs and symptoms of an overdose vary for each drug, the following symptoms are the most common:
- Slow or shallow breathing
- Very sleepy or unable to talk or unconscious
- Blue lips or fingertips
- Snoring or gurgling sounds
- Methamphetamine or other stimulants
- Psychosis (paranoia, hallucinations, delusions)
- Overheating, dehydration, high blood pressure, increased risk of seizures
- Difficulty remaining conscious
- Slow breathing or gaps in breathing
- Clammy skin
- Vomiting, seizures, slow heart rate, dulled responses, low body temperature
What to do if you suspect an overdose
- Call 911 immediately. Do not wait.
- Stay with the person. If you have to leave the person alone or if they vomit, lay the person in the rescues position- on their side, hand supporting the head, mouth facing downward, and a leg on the floor to keep person from rolling.
- If the person is not breathing, perform rescue breathing
- If it is an opioid overdose, give the person Narcan, if available.
What is Narcan?
Naloxone (also known as Narcan) is the drug used by first responders to revive people who have had an opioid overdose. Naloxone works by attaching to same brain receptors as opioids, essentially “kicking” off the opioids and taking over. This restores breathing and consciousness in about 2-5 minutes. However, the person continues to be at risk of an overdosed if there are still opioids in their system after the naloxone wears off (usually 30-90 minutes). Naloxone will not reverse the effects of other drugs like cocaine, methamphetamine, alcohol or benzodiazepines. Naloxone is very safe to use. It can be sprayed into the nose or injected into a thick muscle like the thigh or upper arm.
- CBHC Crisis Stabilization Unit: 941.575.0222
- CBHC Therapy Hotline: 941.979.0796
- Drug Fee Charlotte County: 941.255.0808
- United Way 211: Dial 211
- Text hotline: Text “home” to 741.741
- SAMHSA hotline: 1.800.662.4357
- Charlotte County Sheriff’s Office non-emergency line: 941.639.0013
For additional information on International Overdose Awareness Day please go to: https://www.overdoseday.com/
~ Written by Kelly Decker, MA, LMHC